Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 656, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 5, 2017, 1:16 AM CDT for Comanche County, Cotton County, Tillman County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 1:16 AM CDT (06:16 UTC)
- Expired
- Jul 5, 2017, 2:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Comanche County, OK, Cotton County, OK, Tillman County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
008
WUUS54 KOUN 050616
SVROUN
OKC031-033-141-050700-
/O.NEW.KOUN.SV.W.0656.170705T0616Z-170705T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
116 AM CDT WED JUL 5 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Comanche County in southwestern Oklahoma...
Northwestern Cotton County in southwestern Oklahoma...
East central Tillman County in southwestern Oklahoma...
* Until 200 AM CDT
* At 116 AM CDT, a severe thunderstorm was located over Chattanooga,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grandfield, Chattanooga, Faxon and Cookietown.
This includes Interstate 44 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3443 9878 3456 9863 3426 9842 3420 9869
TIME...MOT...LOC 0616Z 339DEG 15KT 3442 9864
HAIL...1.00IN
WIND...60MPH
$$
MAHALE1 follow-up statement
822
WWUS54 KOUN 050646
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
146 AM CDT WED JUL 5 2017
OKC031-033-141-050700-
/O.CON.KOUN.SV.W.0656.000000T0000Z-170705T0700Z/
Comanche OK-Cotton OK-Tillman OK-
146 AM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN COMANCHE...NORTHWESTERN COTTON AND EAST CENTRAL
TILLMAN COUNTIES...
At 146 AM CDT, a severe thunderstorm was located 4 miles southeast of
Chattanooga, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chattanooga, Faxon and Cookietown.
This includes Interstate 44 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3456 9863 3426 9842 3421 9863 3445 9876
TIME...MOT...LOC 0646Z 267DEG 11KT 3439 9859
HAIL...1.00IN
WIND...60MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:56 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 11:56 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Norman OK 1156 PM CDT Tue Jul 4 2017 .DISCUSSION... The July 5-6, 2017 06 UTC TAF discussion follows: && .AVIATION... Scattered thunderstorms are currently developing across southwest Oklahoma. These thunderstorms are expected to continue for the next few hours as they slowly shift east-southeastward. Greatest confidence of prevailing impacts will be from KHBR to KLAW with lower probabilities at KCSM and KSPS (where TEMPOs were included). Opted not to mention TSRA at KOKC/KOUN due to low probabilities. Gusty, variable winds, small hail, and reduced visibility will be possible within any thunderstorms. Outside of thunderstorms, light east to southeast winds are expected to continue through the TAF period. Mahale && .PREV DISCUSSION... /issued 637 PM CDT Tue Jul 4 2017/ DISCUSSION... The July 5-6, 2017 00 UTC TAF discussion follows: AVIATION... Scattered thunderstorms are expected to develop across north Texas and adjacent parts of southern Oklahoma late this evening/overnight. Highest confidence of showers/storms is south of a line from KCSM/KHBR to KLAW. Opted not to include TSRA at KOKC/KOUN, where the probability is lower. Gusty, variable winds and reduced visibility will be possible within any thunderstorms. Otherwise, light and somewhat variable winds will continue; however, the predominant directions will be from the northeast, east or southeast through period. Mahale PREV DISCUSSION... /issued 304 PM CDT Tue Jul 4 2017/ DISCUSSION... High-based showers are moving southeast through central Oklahoma. Much of this is virga, but there is some light rain reaching the ground at times. The main weather for tonight though is likely beginning to develop in the northwest Texas panhandle and northeast New Mexico. There has been a consistent signal today in the HRRR and other models of storms developing here, becoming a complex and moving southeast through the southwestern portion of the forecast area. The unclear thing about these storms is how far north storms will be in the area. Additional showers and storms are progged to develop along an east-west line across southern Oklahoma and north Texas, although different CAM runs have placed this development at various latitudes. Regardless, the highest POPs tonight will be in the southern part of the area, and generally later this evening. The upper trough from Illinois into southwest Missouri or northeast Oklahoma finally wanders farther east tomorrow and leaves the area in northwest/northerly upper-level flow between this exiting trough and the building ridge in the west. We maintain some low POPs for the next couple of days before the ridge builds in a little stronger. In the longer term, one big difference in the models is the degree of the warming trend toward early next week. GFS low-level temperatures increase the heat significantly more than the ECMWF early next week, mainly in the west. Brought high temperatures a little higher than the model blend given the building ridge and the fact that it is July. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 88 69 91 / 40 30 10 0 Hobart OK 70 90 70 92 / 60 30 10 0 Wichita Falls TX 73 90 71 93 / 60 40 20 10 Gage OK 66 90 68 94 / 20 20 0 0 Ponca City OK 65 87 68 91 / 20 10 10 0 Durant OK 73 88 70 90 / 60 60 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/17/10
Hazardous weather outlook, Jul 4, 11:48 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1148 AM CDT Tue Jul 4 2017 OKZ004>048-050>052-TXZ083>090-051700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1148 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms this evening and overnight across southern Oklahoma and western north Texas, generally south of a line from Erick to Lawton to Pauls Valley to Coalgate. Wind gusts of 60 mph, hail up to the size of quarters, and torrential rainfall will be the primary threats. .Heavy rainfall... Heavy rainfall may lead to areas of flooding this evening and overnight across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There will be at least a slight chance of thunderstorms each day across parts of Oklahoma and north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 4, 11:35 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1135 PM CDT TUE JUL 4 2017 OKZ034>036-038-050500- Kiowa OK-Greer OK-Comanche OK-Jackson OK- 1135 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...east central Greer...western Comanche and northeastern Jackson Counties Until midnight CDT... AT 1134 PM CDT, strong thunderstorms were along a line extending from 4 miles northwest of Warren to near Fort Sill. These storms were nearly stationary. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Lawton, Cache, Snyder, Blair, Mountain Park, Medicine Park, Indiahoma, Roosevelt, Tom Steed Reservoir, Warren, Fort Sill, Lake Lawtonka, Wichita Mountains Wildlife Refuge, Altus-Lugert Lake, Mount Scott, Doris Campground and The Visitor Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3496 9931 3472 9843 3450 9840 3477 9940 TIME...MOT...LOC 0434Z 340DEG 0KT 3483 9927 3465 9854 MAHALE
Special weather statement, Jul 5, 12:02 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1202 AM CDT WED JUL 5 2017 OKZ034>036-038-050545- Kiowa OK-Greer OK-Comanche OK-Jackson OK- 1202 AM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...southeastern Greer...western Comanche and northeastern Jackson Counties Until 1245 AM CDT... AT 1201 AM CDT, strong thunderstorms were along a line extending from 5 miles east of Mangum to near Lawton, moving southeast at 5 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Lawton, Mangum, Cache, Granite, Snyder, Blair, Mountain Park, Medicine Park, Indiahoma, Roosevelt, Cooperton, Meers, Tom Steed Reservoir, Lake Lawtonka, Fort Sill, Warren, Brinkman, Hester, Wichita Mountains Wildlife Refuge and Altus-Lugert Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3477 9950 3449 9831 3477 9833 3502 9953 TIME...MOT...LOC 0501Z 323DEG 5KT 3488 9941 3463 9842 MAHALE
Special weather statement, Jul 5, 12:17 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1217 AM CDT WED JUL 5 2017
OKZ027-038-039-050545-
Grady OK-Stephens OK-Comanche OK-
1217 AM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 1245 AM CDT...
AT 1214 AM CDT, a strong thunderstorm was located over eastern Fort
Sill, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Lawton, Duncan, Marlow, eastern Fort Sill and Central High.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3448 9814 3451 9814 3451 9821 3459 9843
3476 9836 3470 9793 3444 9803
TIME...MOT...LOC 0514Z 288DEG 22KT 3466 9831
MAHALESpecial weather statement, Jul 5, 12:42 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1242 AM CDT WED JUL 5 2017 OKZ034>038-044-050615- Kiowa OK-Tillman OK-Cotton OK-Greer OK-Comanche OK-Jackson OK- 1242 AM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northern Tillman...northwestern Cotton...southeastern Greer...western Comanche and northeastern Jackson Counties Until 115 AM CDT... AT 1241 AM CDT, strong thunderstorms were along a line extending from 5 miles southeast of Cache to 4 miles northwest of Blair, moving southeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Western Lawton, Altus, Mangum, Cache, Snyder, Blair, Chattanooga, Mountain Park, Indiahoma, Roosevelt, Manitou, Martha, Faxon, Headrick, Friendship, Cooperton, Altus Air Force Base, Tom Steed Reservoir, Warren and Humphreys. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3434 9842 3458 9943 3494 9952 3483 9860 TIME...MOT...LOC 0541Z 310DEG 32KT 3460 9854 3483 9940 MAHALE
Local storm report, Jul 5, 1:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
108 AM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HAIL SNYDER 34.66N 98.95W
07/05/2017 E1.00 INCH KIOWA OK BROADCAST MEDIA
RELAYED BY KSWO
&&
CMSSpecial weather statement, Jul 5, 1:12 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
112 AM CDT WED JUL 5 2017
OKZ022-035-050645-
Kiowa OK-Washita OK-
112 AM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
southwestern Washita Counties Until 145 AM CDT...
AT 110 AM CDT, a strong thunderstorm was located 4 miles east of
Retrop, moving southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Sentinel and Retrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3512 9936 3519 9936 3525 9926 3511 9902
3502 9930
TIME...MOT...LOC 0610Z 321DEG 8KT 3516 9928
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:35 PM CDT | Special Weather Statement | OUN | Comanche | 25 min |
| Jul 5, 12:02 AM CDT | Special Weather Statement | OUN | Comanche | 43 min |
| Jul 5, 12:08 AM CDT | Areal Flood Advisory | OUN | Comanche, Greer, Jackson, Kiowa | 3 hr |
| Jul 5, 12:17 AM CDT | Special Weather Statement | OUN | Comanche | 28 min |
| Jul 5, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 47 min |
| Jul 5, 12:42 AM CDT | Special Weather Statement | OUN | Jackson | 33 min |
| Jul 5, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 40 min |
| Jul 5, 1:12 AM CDT | Special Weather Statement | OUN | Washita | 33 min |
| Jul 5, 1:19 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jackson, Kiowa, Tillman | 3 hr |
| Jul 5, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 40 min |
| Jul 5, 1:25 AM CDT | Special Weather Statement | OUN | Jackson | 35 min |
| Jul 5, 1:27 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 48 min |
| Jul 5, 1:31 AM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| Jul 5, 1:40 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| Jul 5, 1:49 AM CDT | Areal Flood Advisory | OUN | Jackson, Tillman | 3 hr |
| Jul 5, 1:51 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 39 min |
| Jul 5, 2:00 AM CDT | Special Weather Statement | OUN | Garvin | 30 min |
| Jul 5, 2:07 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Grady, Jefferson, Stephens | 3 hr |
| Jul 5, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 49 min |
| Jul 5, 2:15 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jackson, Tillman | 45 min |
| Jul 5, 2:28 AM CDT | Special Weather Statement | OUN | Garvin, Stephens | 32 min |
| Jul 5, 2:44 AM CDT | Special Weather Statement | OUN | Coal | 31 min |
| Jul 5, 2:55 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| Jul 5, 2:56 AM CDT | Areal Flood Advisory | OUN | Coal, Johnston, Pontotoc | 3 hr |
| Jul 5, 3:01 AM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| Jul 5, 3:13 AM CDT | Flash Flood Warning | OUN | Cotton, Jefferson, Stephens | 6 hr |
| Jul 5, 3:21 AM CDT | Areal Flood Advisory | OUN | Custer, Washita | 3 hr |
| Jul 5, 3:45 AM CDT | Special Weather Statement | OUN | Jefferson | 45 min |
| Jul 5, 3:56 AM CDT | Special Weather Statement | OUN | Murray | 34 min |
| Jul 5, 3:59 AM CDT | Special Weather Statement | OUN | Murray | 31 min |
| Jul 5, 4:01 AM CDT | Areal Flood Advisory | OUN | Garvin, Murray, Pontotoc | 3 hr |
| Jul 5, 4:07 AM CDT | Flash Flood Warning | OUN | Atoka, Coal | 6 hr |
| Jul 5, 4:14 AM CDT | Special Weather Statement | OUN | Carter, Love | 46 min |
| Jul 5, 4:27 AM CDT | Areal Flood Advisory | OUN | Carter, Coal, Johnston, Marshall, Murray, Pontotoc | 3 hr |
| Jul 5, 5:05 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Coal, Johnston, Marshall | 55 min |
| Jul 5, 5:33 AM CDT | Areal Flood Advisory | OUN | Atoka, Bryan, Johnston, Marshall | 3 hr |
| Jul 5, 9:49 AM CDT | Areal Flood Warning | OUN | Atoka, Coal | 6 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.